New Mexico, 2014

Damaging Winds in New Mexico, June 6, 2014

June 6, 2014 · NWS MAF · 2 events in 1 county or zone

A surface trough was located over central New Mexico and moved east throughout the day. Surface dew points were around 60 degrees Fahrenheit across portions of the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A surface trough was located over central New Mexico and moved east throughout the day. Surface dew points were around 60 degrees Fahrenheit across portions of the Permian Basin. An upper level disturbance and a weak dryline over the mountains of West Texas were the focus for thunderstorm development in Southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 6, 4:31 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 6, 4:31 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT Fri Jun 6 2014

.DISCUSSION...

&&

.AVIATION...
Will have a few storms continuing this evening between CNM and PEQ
but this should be ending by 02Z.  Otherwise conditions will be
VFR with gusty SE wind continuing overnight due to nocturnal jet.

&&

.PREV DISCUSSION... /ISSUED 322 PM CDT Fri Jun 6 2014/

DISCUSSION...

Not many changes to the current forecast.  WV imagery continues
zonal flow aloft over West Texas and SE NM, w/the thermal ridge
centered west of the region, and resulting in triple-digit temps
over the western zones.  A strong sfc trough centered over southern
NM is resulting in strong return flow, advecting in dewpoints of 60F
or better as far west as KMAF.  Sfc analysis shows tight pressure
gradients, which should maintain these winds overnight.  Models
bring a shortwave thru the area later this afternoon/evening, and
this may combine w/a weak dryline/convergent zone over the wrn mtns
to initiate isolated convection for a few hours.

Saturday, the sfc trough shifts east, as does the thermal ridge, for
temps a little warmer than today.  Temps overnight in the RG Valley
should meet criteria for a heat advisory at least one more night,
and we'll continue the advisory thru at least Saturday afternoon.
Models have been consistent in keeping better shortwaves to the
north of the area Saturday, but do develop a MCS over the S. Plains
late Saturday afternoon and clip the NE zones w/this feature during
the evening.  behind this feature, models try to backdoor a cold
front Saturday night, but don't quite make it into the area.
However, decreased thicknesses/increased cloud cover Sunday should
keep temps down around normal. Sunday night, an upper trough will
dig into the Central Plains, and models hint at another MCS
developing and diving SE into the eastern FA, followed by a cold
front Monday.  Sunday night looks to be the best chance for rain
w/the arrival of the trough.  W/deep layer shear of 35-45kts, this
could be a busy night for svr wx.

Cold front will keep a lid on temps Monday and Tuesday, but an upper
ridge follows the trough, ramping temps back into the triple digits
by Wednesday.  Wednesday/Thursday look to be the warmest days,
depending on where the thermal ridge sits.  Under the ridge, we've
kept the grids dry.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY until 7 PM CDT Saturday FOR THE FOLLOWING ZONES...
     Big Bend Area...Presidio Valley.

&&
Hazardous weather outlook, Jun 6, 12:48 PM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT FRI JUN 6 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
248 PM CDT FRI JUN 6 2014 /148 PM MDT FRI JUN 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH TEMPERATURES ABOVE 105 DEGREES ARE EXPECTED LATER THIS AFTERNOON
ALONG THE RIO GRANDE WITH LOW TEMPERATURES TONIGHT ABOVE 75 DEGREES.
THIS WILL INCREASE THE RISK OF DEHYDRATION AND HEAT EXHAUSTION. A
HEAT ADVISORY IS IN EFFECT FOR THE PRESIDIO VALLEY AND ALONG THE
RIO GRANDE IN BREWSTER COUNTY.

ISOLATED THUNDERSTORMS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEAST
NEW MEXICO PLAINS...AND THE WESTERN PORTIONS OF THE PERMIAN BASIN
THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING LIGHTNING
AND WIND GUSTS AS HIGH AS 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT WEATHER WILL CONTINUE ACROSS WEST TEXAS AND SOUTHEASTERN NEW
MEXICO THROUGH SATURDAY.  THE POTENTIAL FOR DEHYDRATION AND
HEAT-RELATED ILLNESSES WILL INCREASE DUE TO CUMULATIVE EFFECTS OF
THE HOT WEATHER. A HEAT ADVISORY REMAINS IN EFFECT FOR THE PRESIDIO
VALLEY AND ALONG THE RIO GRANDE IN BREWSTER COUNTY THROUGH
SATURDAY AFTERNOON.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA SUNDAY AFTERNOON AND EVENING. SOME OF THESE STORMS COULD
APPROACH SEVERE LEVELS...ESPECIALLY ACROSS THE NORTHERN PORTIONS
OF THE PERMIAN BASIN AND THE ROLLING PLAINS.

UNSEASONABLY HOT TEMPERATURES WILL AGAIN RETURN TO THE AREA
STARTING NEXT WEDNESDAY AS TEMPERATURES CLIMB WELL ABOVE 100
DEGREES ACROSS MUCH OF THE AREA. THIS WILL LIKELY RESULT IN THE
ISSUANCE OF HEAT WARNINGS OR ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 6, 3:27 PM MST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 PM CDT FRI JUN 6 2014

NMZ028-062300-
EDDY COUNTY PLAINS-
427 PM MDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN EDDY COUNTY UNTIL 500 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF MALAGA ALONG
STATE HIGHWAY 285 AT 427 PM MDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3228 10384 3201 10375 3201 10417 3221 10422
TIME...MOT...LOC 2227Z 257DEG 20KT 3208 10408
Special weather statement, Jun 6, 4:00 PM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT FRI JUN 6 2014

NMZ028-062330-
EDDY COUNTY PLAINS-
500 PM MDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTHEASTERN EDDY COUNTY UNTIL 530 PM MDT...

TWO THUNDERSTORMS WITH HAIL AND GUSTY WINDS WERE LOCATED IN SOUTHEASTERN
EDDY COUNTY. ONE STRONG STORM WAS LOCATED 5 MILES NORTHEAST OF OTIS
AT 459 PM MDT. A SECOND STRONG STORM WAS LOCATED 5 MILES NORTHEAST
OF MALAGA. BOTH STORMS WERE MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3254 10388 3244 10374 3203 10377 3203 10407
      3245 10423
TIME...MOT...LOC 2259Z 253DEG 21KT 3240 10409
Special weather statement, Jun 6, 4:31 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT FRI JUN 6 2014

NMZ028-033-034-070015-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
531 PM MDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL EDDY AND SOUTHERN LEA COUNTIES UNTIL
615 PM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
SOUTHWEST OF HALFWAY AT 531 PM MDT...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL IMPACT HALFWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3276 10335 3239 10333 3233 10391 3280 10388
TIME...MOT...LOC 2331Z 257DEG 20KT 3249 10379
Special weather statement, Jun 6, 5:54 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 PM CDT FRI JUN 6 2014

NMZ029-070145-
NORTHERN LEA COUNTY-
654 PM MDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EXTREME NORTHEASTERN LEA COUNTY UNTIL 745 PM
MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 15 MILES NORTH
OF CROSSROADS AT 653 PM MDT...MOVING SOUTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3335 10308 3336 10351 3357 10350 3357 10307
TIME...MOT...LOC 0053Z 257DEG 20KT 3373 10336

The radar

The Cannon AFB radar (KFDX), 127 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
June 6, 6:51 PM MST to 6:52 PM MST
Where
Lea County, 1 mi E of Crossroads
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
33.520, -103.313

A thunderstorm moved across Lea County and produced an estimated 65 mph wind gust near Crossroads. Some power poles were snapped as a result of this wind. The cost of damage is a rough estimate.

Thunderstorm Wind, Lea

When
June 6, 7:02 PM MST to 7:03 PM MST
Where
Lea County, 9 mi E of Crossroads
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.520, -103.174

A thunderstorm moved across Lea County and produced a 78 mph wind gust as indicated with a Davis Weather Station east of Crossroads. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517672, 517674.